Ursodeoxycholic acid exacerbates peginterferon-induced interstitial pneumonia in a pa...

Ursodeoxycholic acid exacerbates peginterferon-induced interstitial pneumonia in a patient with hepatitis C

Posted by Ada Brown on Sep 26, 2016 3:56 am

Eradication of hepatitis C virus (HCV) infection is extremely important to either cure hepatitis or prevent the progression of hepatic fibrosis and the development of hepatocellular carcinoma. Antiviral therapy using peginterferon and ribavirin is effective for approximately 70% of patients with hepatitis C. However, the sustained virological response is lower in patients with a heavy viral load and HCV genotype. In addition, this therapy can cause various adverse effects. Among these, interstitial pneumonia is potentially severe and life-threatening, limiting both the use and efficacy of interferon. After the failure of first-line antiviral therapy, anti-inflammatory agents such as ursodeoxycholic acid (UDCA) and glycyrrhizin are used as adjunctive therapy for cytoprotection.

Administration of UDCA is thought to alleviate hepatitis by suppressing the apoptosis of hepatocytes, which is achieved by stabilization of cellular and microsomal membranes and by inhibition of DNA fragmentation. Furthermore, combining UDCA with interferon increases the complete remission rate and reduces the relapse of hepatitis C after interferon therapy. In Japan, UDCA is used annually by 2.8 million patients without severe adverse effects. This may lead physicians to be somewhat careless when prescribing it. However, we recently experienced a hepatitis C patient in whom peginterferoninduced interstitial pneumonia was exacerbated by UDCA administration.

The patient was a man born in 1944. He was an occasional drinker and had a history of smoking 20 cigarettes per day for 30 years. At the age of 19 years, he received a blood transfusion during surgery for lumbar intervertebral disk herniation. After an annual medical check at the age of 50 years, he was diagnosed as having hepatitis C, for which he received treatment with UDCA and glycyrrhizin. However, little effect of this therapy was observed.

After eight months of therapy, cough and exertional dyspnea occurred, and the serum KL-6 level rose to 716 U/mL. Chest X-ray films and CT scans revealed bilateral linear and reticular pulmonary infiltration suggestive of interstitial pneumonia. PaO2 was 96% and fine crackles were audible on auscultation. We discontinued both peginterferon and ribavirin, after which his exertional dyspnea resolved and KL-6 decreased to 488 U/mL. On the other hand, PCR showed that HCV-RNA increased to above 50 IU/mL and there was elevation of serum transaminases.

Two months later, he commenced treatment with Glycyron (ammonium glycyrrhizate) at a dose of 300 mg per day, which was increased to 600 mg daily because transaminase levels remained high. Because this drug alone had little effect, UDCA was added at a dose of 300 mg per day. His ALT level decreased to 49 IU/L, but productive cough and exertional dyspnea occurred along with an increase of KL-6 to 580 U/mL. Because these symptoms had occurred soon after UDCA therapy was commenced, UDCA was discontinued. His transaminases increased further, so intravenous infusion of Stronger Neo-Minophagen C (SNMC), a glycyrrhizin-containing preparation, at 100 mL once a week was started . The KL-6 level remained high despite the cessation of UDCA, suggesting that it was not responsible for his lung abnormalities, so UDCA treatment at a dose of 300 mg per day was restarted. Although ALT decreased to 30 IU/L, the KL-6 level increased to 1,340 U/mL. Productive cough and dyspnea occurred, and fine crackles became audible on auscultation. In addition, PaO2 decreased to 93%. Therefore, UDCA was discontinued and prednisolone (15 mg/day) was administered. His symptoms subsided, and the dose of prednisolone was tapered. Chest X-ray films and CT scan showed evidence of interstitial pneumonia, with the changes being similar to those detected in December 2005. In July 2007, the patient was well and was continuing to receive weekly SNMC infusions.

In this patient, interstitial pneumonia was induced by peginterferon, but not by non-pegylated interferon. Interstitial pneumonia occurs in 0.1–0.2% of patients treated with non-pegylated interferon, and the rate increases to 0.3% when pegylated interferon is used. Pegylation prolongs the serum half-life of interferon by about tenfold, which may increase its toxicity. At present, however, it is not clear whether the increased incidence of adverse effects is merely because of the prolonged duration of interferon activity or to some other specific toxicity of peginterferon, which is a conjugate of interferon with a polyethylene glycol moiety.

In our patient, UDCA administration ameliorated hepatitis but led to exacerbation of interstitial pneumonia. UDCA very rarely has adverse effects on the lungs. In fact, only three Japanese cases of UDCA-induced interstitial pneumonia have been reported. This indicates that the incidence of interstitial pneumonia in UDCA-treated Japanese patients is less than 0.0001%, whereas the reported incidence of idiopathic interstitial pneumonia ranges from 0.003 to 0.005%. These data suggest that UDCA monotherapy does not increase the incidence of interstitial pneumonia. In this case, some interaction between UDCA and peginterferon may have occurred. As far as we know, however, there have been no reports of an additive or synergistic effect of UDCA combined with peginterferon.

This case demonstrates that UDCA therapy can exacerbate peginterferon-induced interstitial pneumonia during treatment of hepatitis C, suggesting that UDCA should be used cautiously after antiviral therapy with peginterferon.

Re: Ursodeoxycholic acid exacerbates peginterferon-induced interstitial pneumonia in a patient with hepatitis C

Posted by Jamie Scott on May 24, 2021 10:03 am

All patients with hepatitis C must use this product safely and cautiously due to viral disease. Each product of the http://yasunitransparente.ambiente.gob.ec/web/jordanpinker22/home has been recommended for patients with hepatitis. The viral disease is spreading for the next danger for the persons.

Re: Ursodeoxycholic acid exacerbates peginterferon-induced interstitial pneumonia in a patient with hepatitis C

Posted by Christine Cole on Aug 9, 2021 12:28 pm

solo camping  charlotte fence builders
Oh, this is bad. I just hope that there will be a vaccine for Hepatitis. 

SEO
 

Want to reply?

You must be signed in to MyRSC to respond to forum posts. If you're not currently a member, you can register for free.